Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS St. Louis, MO

November 4, 20245 counties in Missouri

NWS St. Louis, MO issued this flash flood warning at Nov 4, 2024, 12:27 PM CST for 5 counties in Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2024, 12:27 PM CST (18:27 UTC)
Expired
Nov 4, 2024, 3:11 PM CST
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 1:15 PM CSTRAIN 6.055 W Knob Lick, MORainfall in past 19 hours.
Nov 4, 2:13 PM CSTFLASH FLOOD1 Ne Ironton, MO*** 1 FATAL *** Flash flooding near Knob Creek in Ironton resulted in 1 fatality. Time estimated from law enforcement dispatch.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS53 KLSX 041827
FFWLSX
MOC093-123-179-187-221-042130-
/O.NEW.KLSX.FF.W.0056.241104T1827Z-241104T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1227 PM CST Mon Nov 4 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Washington County in east central Missouri...
  Northern Iron County in southeastern Missouri...
  Northwestern Madison County in southeastern Missouri...
  Northern Reynolds County in southeastern Missouri...
  Southwestern Saint Francois County in southeastern Missouri...

* Until 330 PM CST.

* At 1227 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. The expected rainfall rate is 1 inch in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bismarck, Ironton, Park Hills, Reynolds, Pilot Knob, Iron Mountain 
  Lake, Arcadia, Belleview, Glover, Oates, Iron Mountain, Roselle, 
  Centerville, Caledonia, Black, Lesterville, Hogan, Chloride, 
  Granite and Corridon.

This includes the following State Parks...
Johnsons Shut-Ins State Park, Fort Davidson Historic Site, Elephant 
Rocks State Park and Taum Sauk Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3727 9116 3731 9116 3731 9118 3741 9118
      3742 9121 3750 9121 3750 9126 3774 9092
      3779 9054 3767 9045 3751 9054

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

Delia
1 follow-up statement
094 
WGUS73 KLSX 042111
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
311 PM CST Mon Nov 4 2024

MOC093-123-179-187-221-042121-
/O.CAN.KLSX.FF.W.0056.000000T0000Z-241104T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron MO-Madison MO-Reynolds MO-Saint Francois MO-Washington MO-
311 PM CST Mon Nov 4 2024

...FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IN EAST 
CENTRAL MISSOURI AND NORTHERN IRON, NORTHWESTERN MADISON, NORTHERN 
REYNOLDS AND SOUTHWESTERN SAINT FRANCOIS COUNTIES IN SOUTHEASTERN 
MISSOURI HAS BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3727 9116 3731 9116 3731 9118 3741 9118
      3742 9121 3750 9121 3750 9126 3774 9092
      3779 9054 3767 9045 3751 9054

$$

Delia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 12:04 PM CST, 23 minutes earlier. Its key messages:

  • On and off rain, heavy at times, continues today into tonight. One final round of thunderstorms is expected to move in from the west this evening and cross the region tonight.
  • Thunderstorms tonight will have the potential to produce damaging winds and tornadoes, mainly in the evening hours. It's unclear how quickly these storms will weaken as they move east overnight.
  • We will get at least a couple of days break from the rain this week with dry conditions and seasonable temperatures through midweek. The next rain chances come this weekend.
Area forecast discussion, Nov 4, 12:04 PM CST, 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1204 PM CST Mon Nov 4 2024

.KEY MESSAGES...

- On and off rain, heavy at times, continues today into tonight.
  One final round of thunderstorms is expected to move in from
  the west this evening and cross the region tonight.

- Thunderstorms tonight will have the potential to produce
  damaging winds and tornadoes, mainly in the evening hours.
  It's unclear how quickly these storms will weaken as they move
  east overnight.

- We will get at least a couple of days break from the rain this
  week with dry conditions and seasonable temperatures through
  midweek. The next rain chances come this weekend.

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 AM CST Mon Nov 4 2024

Early this morning we continue to be underneath a deep southwesterly
flow aloft between a deep trough over the Southwest US and a high
amplitude ridge over the East Coast. Wave after wave of
thunderstorms have been developing over the Southern Plains the last
few days where moisture continues to be fed northward on a low level
southerly flow. From there, the moisture advects northeastward with
the mid level flow in the form of showers and embedded
thunderstorms. This morning the southerly flow is riding up and over
a surface warm front stretching from southern Oklahoma through
northern Arkansas, serving as the primary focusing mechanism for
storm initiation. This puts much of our area downstream with a
near continuous area of moderate rainfall.

PWATs over 1.6 inches, near the max for this time of year,
indicate a very moisture-rich environment leading to heavy
rainfall totals. Thankfully, though, so far this rain has been
coming down at a steady pace (0.25 to 0.5 per hour) onto dry
ground that is able to quickly absorb it. The best potential for
flash flooding would be with any more intense convection which can
develop and produce heavier rainfall rates (1 to 2 inches per
hour). This has thus far been limited by weak instability.
However, the low level warm front does extend northeastward into
southeast Missouri and will serve as a focus for new shower and
thunderstorm development for the next several hours. If a bit more
instability develops then rainfall rates could quickly ramp up
and a greater flash flood threat could develop. While this
potential does exist through this morning across southeast
Missouri, confidence is fairly low that we will get the
instability needed to produce the rainfall rates necessary for
flash flooding.

Convective initiation along the warm front tapers off around mid to
late morning which may lead to a relative break in the rainfall from
midday into the afternoon. Although the moist southwest flow does
continue while the warm front lifts north so some on and off showers
remain possible through the day. The upper trough begins to move out
of the southern Rockies and into the Plains today. As it does so,
greater synoptic scale forcing will lead to a more focused area of
lift along and ahead of a Pacific style cold front. This will
initiate a line of thunderstorms over Oklahoma and Kansas which will
move steadily eastward this evening and through the overnight hours.

The environment ahead of the front is characterized by very strong
shear, including low level directional shear, but with more limited
surface based instability. Instability is greatest across Kansas and
Oklahoma and into western Missouri late this afternoon and this
evening, and it's this area that has the greatest severe weather
threat. Damaging winds and tornadoes are the primary severe weather
hazards, but extreme PWATs suggest heavy rainfall rates will also
accompany these storms. There is some potential for training
especially toward the more northern portion of the line where the
warm front may also play a role in convective initiation. Here the
line may move more slowly, allowing greater residence time in the
heavier downpours and thus greater overall rainfall amounts. This
will come with at least some threat for flash flooding, although we
continue to think that threat is low due to a lack of overlap with
the more significant rainfall this morning.

Instability decreases with eastward extent, and the broader
convective line will be entering our area after 6PM tonight when
surface based instability will be becoming diurnally limited. So
we expect the line to weaken as it moves east this evening,
although just how quickly it does so is a bit unclear. Considering
the strong synoptic forces at work, it's possible that more
surface based instability remains into the evening even as the
line reaches the Mississippi River near or after midnight. While
the convective line is the dominant feature, it is also possible
that more discrete thunderstorms develop ahead of the line in the
mid afternoon. If this occurs, the storms will quickly develop
into supercells with the potential for tornadoes in the highly
sheared environment. Storms along the dominant line are more
likely to be multicellular with the potential for QLCS tornadoes
and damaging winds.

The line of thunderstorms, and the cold front, continue pushing
eastward overnight and into Tuesday. The rainfall ends with the
passage of the front, so rain chances decrease from west to east
through the day Tuesday. The air mass behind this front is not
particularly cold, but it is drier. Temperatures Tuesday will be
seasonable, in the 60s.

Kimble

&&

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 249 AM CST Mon Nov 4 2024

The trough heads off to the northeast, so the low level front loses
its push eastward not long after it exits our area on Tuesday. This
means our area will get into the drier air, but the low level
moist air mass does remain lurking not too far away over the Deep
South and the Ohio Valley. We'll have at least a couple days break
from the rain with seasonable temperatures, near 60 for highs,
and some cooler nights in the drier air (40s).

Meanwhile, the next trough is moving onshore into the Pacific
Northwest today and will dig toward the Four Corners by midweek
helping to perpetuate the southwesterly flow through the middle
of the country. The low level moisture will begin to ooze back to
the west and north later in the week just in time for this trough
to exit the Rockies and into the Plains. This sets up our next
round of rainfall which should be of shorter duration this time.
Model guidance varies on how quickly the trough exits, so there
is some timing uncertainty on the rain. NBM PoP maxes out at 50-60
percent on Saturday as this is when the majority of the guidance
brings the trough through our area. However, our confidence in
rain is considerably higher than that (near 100 percent), we're
just not sure if we'll see that on Friday, Saturday, or Sunday.
The result is the PoP gets spread out over each of those periods
due to that timing uncertainty even though we know it won't be
raining all 3 days. At this time it's unclear whether we will get
into the warm sector ahead of this wave. If we do, then there will
be a greater threat for thunderstorms and more significant
rainfall.

Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1143 AM CST Mon Nov 4 2024

Showers will continue at the St. Louis area terminals through 22Z
before moving north of the terminals. The risk of showers and
thunderstorms will increase again late this afternoon from the
west and move east through this evening and overnight. A few of
these storms could produce small hail, heavy rain, and wind gusts
over 35 knots. The rain is expected to end on Tuesday morning.
There will be MVFR and IFR ceilings and visiblities at times
thorough tomorrow morning before improving by late morning and
early afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 4, 3:05 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
305 AM CST Mon Nov 4 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
305 AM CST Mon Nov 4 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight. Some could be severe,
mainly in central Missouri this evening. The primary threats are
damaging winds and a few tornadoes, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms end Tuesday morning. Otherwise no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

In the hours before

Local storm report, Nov 4, 10:49 AM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1049 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      1 ESE Annapolis         37.36N 90.67W
11/04/2024                   Iron               MO   Law Enforcement

            Swift water rescue on State Highway C near
            Annapolis.

&&

Delia
Local storm report, Nov 4, 10:50 AM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1050 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Flash Flood      Arcadia                 37.59N 90.64W
11/04/2024                   Iron               MO   Law Enforcement

            Swift water rescue along County Road 207 in
            Arcadia.

&&

Delia
Local storm report, Nov 4, 11:07 AM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1107 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     Rain             Saint Rose              38.68N 89.55W
11/04/2024  M2.43 Inch       Clinton            IL   Trained Spotter

&&

JPG
Local storm report, Nov 4, 11:09 AM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1109 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             Beckemeyer              38.61N 89.44W
11/04/2024  M2.31 Inch       Clinton            IL   Trained Spotter

            24 hour rainfall as of 0930. Still raining
            at time of report.

&&

LSJ
Local storm report, Nov 4, 11:13 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1113 AM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     Rain             Bloomsdale              38.01N 90.22W
11/04/2024  M6.00 Inch       Ste. Genevieve     MO   Broadcast Media

&&

JPG
Local storm report, Nov 4, 12:20 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1220 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Rain             7 NNW Bloomsdale        38.10N 90.28W
11/04/2024  M3.97 Inch       Ste. Genevieve     MO   Trained Spotter

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:36 AM CSTFlash Flood WarningLSXIron, Reynolds5 hr
Nov 4, 8:27 AM CSTRiver Flood WarningLSXJefferson5 days
Nov 4, 8:30 AM CSTRiver Flood WarningLSXReynolds3 days
Nov 4, 8:41 AM CSTAreal Flood AdvisoryLSXJefferson, Madison, Sainte Genevieve, Saint Francois, Washington50 min
Nov 4, 9:31 AM CSTFlash Flood WarningLSXJefferson, Madison, Sainte Genevieve, Saint Francois, Washington7 hr
Nov 4, 3:11 PM CSTAreal Flood AdvisoryLSXIron, Reynolds6 hr
Nov 4, 4:26 PM CSTAreal Flood AdvisoryLSXJefferson, Madison, Sainte Genevieve, Saint Francois, Washington4 hr
Nov 4, 4:38 PM CSTFlash Flood WatchLSXSaint Francois19 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.